Conjunctivitis medicamentosa (also Dermatoconjunctivitis medicamentosa)

The CMGs are guidelines on the diagnosis and management of a range of common and rare, but important, eye conditions that present with varying frequency in primary and first contact care.

Share options

Aetiology

Chemical irritation of ocular and/or adnexal tissues by a topically applied drug or cosmetic, or by environmental or occupational substances

or

Delayed hypersensitivity (cell-mediated) response to a topically applied drug, preservative or other excipient, or cosmetic

Some drugs and preservatives may be both toxic and capable of inducing a delayed hypersensitivity response

Whatever the mechanism, there may be a delay in onset of weeks or months following a symptom-free period

Predisposing factors

Topical ophthalmic medication (either prescribed or over the counter)

Cosmetics applied to lids or lashes

Related to dose and frequency

If due to a delayed hypersensitivity response, takes at least two weeks to develop

Some drugs and preservatives are more likely to produce the problem:

  • brimonidine
  • atropine
  • neomycin
  • benzalkonium chloride
  • phenylmercuric nitrate
  • lanolin (component of some eye ointments)

Patients may use preserved topical medications for long periods of time, for example in glaucoma and in tear deficiency, but individual susceptibility to conjunctivitis medicamentosa varies widely

Symptoms

Initial improvement in the original condition requiring treatment

Then apparent deterioration despite proper compliance with regimen

Irritation, ocular pain, stinging, burning, photophobia

Ocular redness

Lid swelling

Blurred vision

Signs

Diffuse punctate staining of cornea and/or conjunctiva

Chronic epithelial defects (due to toxic inhibition of epithelial healing)

Tear film instability

Sometimes:

  • corneal oedema
  • pseudodendrites
  • disciform stromal infiltrates

Differential diagnosis

Contact lens related staining or oedema

Corneal erosion, abrasion or ulcer

Endothelial dysfunction

Rosacea

Viral keratoconjunctivitis

Dry eye, exposure keratitis

Some topical medications (e.g. some prostaglandin analogues) cause hyperaemia as a known side effect

Management by optometrist

Practitioners should recognise their limitations and where necessary seek further advice or refer the patient elsewhere

Non pharmacological

Withdrawal of the offending medication or preservative

Cold compress (symptomatic relief)

Advise patient to avoid any future use of causative drug or preservative

(GRADE*: Level of evidence=low, Strength of recommendation=strong)
 

Pharmacological

Non-prescribed (over the counter) medications:

  • decide whether original condition still requires treatment
  • prescribe unpreserved alternative if necessary 

Prescribed medications:

  • where unpreserved formulation of the same medication available, switch to that
  • do not discontinue a medication when the consequences of interruption could be more serious than the conjunctivitis medicamentosa (e.g. glaucoma medications)
  • refer back to original prescriber for consideration of alternative medication
  • unpreserved tear supplements / ocular lubricants (for symptomatic relief)

(GRADE*: Level of evidence=low, Strength of recommendation=strong)

  • If severe, and in consultation with original prescriber, consider a short course of topical steroid,e.g. gutt. FML 0.1% qds for up to a week

(GRADE*: Level of evidence=low, Strength of recommendation=weak)

Antihistamines and mast cell stabilizers are not recommended for the treatment of conjunctivitis medicamentosa because they are ineffective in controlling inflammation in type IV hypersensitivity reactions

Management category

B2: Alleviation or palliation; normally no referral, but always inform and be advised by the original prescriber

Possible management by ophthalmologist

As above

Evidence base

*GRADE: Grading of Recommendations Assessment, Development and Evaluation (see http://www.gradeworkinggroup.org/index.htm)

Sources of evidence

Baudouin C, Labbé A, Liang H, Pauly A, Brignole-Baudouin F. Preservatives in eyedrops: the good, the bad and the ugly. Prog Retin Eye Res. 2010;29(4):312-34

Spector SL, Raizman MB. Conjunctivitis medicamentosa. J Allergy Clin Immunol. 1994;94(1):134-6

Thygesen J. Glaucoma therapy: preservative-free for all? Clin Ophthalmol. 2018;12:707-717

Lay summary

Conjunctivitis medicamentosa is a condition in which a drug applied to the eye as drops or ointment, or a cosmetic or some other substance reaching the eye surface, causes an irritative or allergic reaction. Some drugs are more likely than others to create this problem, including some anti-glaucoma agents and antibiotics. It can also be caused by preservatives in the medication. The patient notices redness, stinging or burning and possibly eyelid swelling and/or blurred vision. Once recognised, the remedy involves withdrawing the offending medication and prescribing a substitute if necessary. If a preservative is the cause, it may be possible to obtain drops without preservative.

Conjunctivitis medicamentosa (also Dermatoconjunctivitis medicamentosa)
Version 8
Date of search 26.02.19
Date of revision 24.04.19
Date of publication 10.07.19
Date for review 25.02.21
© College of Optometrists 

View more Clinical Management Guidelines

OK
Loading...
Loading...
Loading...